Puppy Forum and Dog Forums banner

1 - 10 of 10 Posts

·
Registered
Joined
·
100 Posts
Discussion Starter #1
I've been giving my dog steroids (prednisone) for his itchiness.
His side effect seems to be uncontrollable bowel movements and he is pooing all over the house.
I have learned for the first time that the potty bell I've been making him ring every time we went out for the past 6 months is useless.

If I were to get some pads, would he be attracted to use it? He's about 3 years old and is trained to go outside.
 

·
Registered
Joined
·
2,000 Posts
Call your vet and tell him/her that your dog is having loose stool from the pred. There are medications that can be prescribed to help with the loose stool, Or your vet can switch to a less potent steriod like temeril p. Do not discontinue the pred unless you talk to your vet first. Stopping pred cold turkey can have dangerous consequences.
 

·
Registered
Joined
·
100 Posts
Discussion Starter #4
I haven't had it precisely diagnosed, but it's most likely seasonal allergies. He was like this the first summer I got him. His itching went away for the rest of the year.

I really don't want to get him on more meds on top of what he's already taking unless it's absolutely necessary. He doesn't seem to be in any pain or discomfort. Other than pooing around the house, he seems normal.

If I were to get some pads, would he use them without having been trained to use it?
 

·
Banned
Joined
·
693 Posts
I haven't had it precisely diagnosed, but it's most likely seasonal allergies. He was like this the first summer I got him. His itching went away for the rest of the year.

I really don't want to get him on more meds on top of what he's already taking unless it's absolutely necessary. He doesn't seem to be in any pain or discomfort. Other than pooing around the house, he seems normal.

If I were to get some pads, would he use them without having been trained to use it?
No, he'd probably look at the weird paper on the floor, then continue going where he has been going.

The prednisone obviously isn't working and is affecting his health negatively, so switching him onto something else that manages his itchiness would probably be your best bet.
 

·
Registered
Joined
·
100 Posts
Discussion Starter #6
Well..the steroids are working. His skin is noticeably less pink and he is barely gnawing on his paws.
I was told that it would have side effects, which included possible peeing/pooing indoors.
I'll give the vet a call, but for now I guess I'll just have to go out buy some more nature's miracle, because I'm going to need a lot of it..
 

·
Registered
Joined
·
529 Posts
I haven't had it precisely diagnosed, but it's most likely seasonal allergies. He was like this the first summer I got him. His itching went away for the rest of the year.

I really don't want to get him on more meds on top of what he's already taking unless it's absolutely necessary. He doesn't seem to be in any pain or discomfort. Other than pooing around the house, he seems normal.

If I were to get some pads, would he use them without having been trained to use it?
Our sheltie also has summer allergies and takes prednisone for them. The loose stool sounds like a side effect. He may also be experiencing increased thirst. We've tried other meds for allergies but the prednisone is the only thing that helps in summer. You could speak with your vet now but the side effects may disappear in a day or two.
 

·
Registered
Joined
·
100 Posts
Discussion Starter #8
I'm starting to think that his loose stool (diarrhea) isn't due to the steroids. I have another dog and they were prescribed with a new heartworm medicine (interceptors) which were given to them on the 1st with their flea meds. The steorids were prescribed at the same time and was started 2 days before giving the heartworm. My other dog had some loose Stool at the time as her food was being changed. Nothing else seemed unusal, her schedule remained the same. Begining yesterday, she's also been having a lot of diarrhea. Both of them need to let something out every 1-2 hours all day and all night. It's driving me crazy at night. I've been letting them out every hour until 6 am only to find yet another accident when I got up at 10. The consistency is like water and most of the time barely anything comes out. Nothing else has been changed in their diet or routine. Can heartworm medication have this sort of effect?
 

·
Registered
Joined
·
4 Posts
I have a Golden Retriever who has a ton on allergies. His are inhaled allergies. I had blood tests done to know what he was allergic to and had serum made up for him to try to desensitize him. Too early to tell if it is working or not. I highly recommend it if you can!
I give him Benadryl for the itching as well as prednisone. He has had no problems on either.
Good luck! It is heart breaking to see them itch so much!
 

·
Registered
Joined
·
2,000 Posts
One of the side effects can be loose stool. Changing diet can also cause loose stool. Are you doing a slow transition from old food to new food? Call your vet there is medications that can be given for the loose stool (centrine). It is very short term usually within a day or two it clears it up, Good Luck.
 
1 - 10 of 10 Posts
Top